New research has confirmed existing evidence that a number of popular heartburn drugs may increase the risk of severe bone fractures in some users. Proton pump inhibitor (PPI) medications involved in the new study include Nexium, Prilosec, Zegerid, and Aciphex. Lawsuits are now being investigated nationwide on behalf of PPI users who have suffered catastrophic bone fractures and other severe side effects after taking these drugs.
What’s the problem?
May 11, 2011 – According to a new study published in the Annals of Family Medicine, a number of best-selling proton pump inhibitor drugs prescribed for heartburn have been linked to a nearly 30% increased risk of severe bone fractures.
Researchers from the Department of Family Medicine at Hallym University Hospital in Chuncheon, Korea conducted a meta-analysis of a number of observational studies and found that the overall risk of a bone fracture from PPI heartburn drugs was 29% higher than normal. However, the increased risk of a hip fracture was 31% higher than normal, and the risk of suffering a vertebral fracture was 54% higher.
This news comes as no surprise to many familiar with PPI side effects. In May 2010, the U.S. Food & Drug Administration (FDA) announced that warnings would be provided about the risk of bone fracture side effects from prescription strength PPI drugs. The warning came after FDA drug safety reviewers looked at a number of epidemiological studies into PPI bone fracture risks. The risk of these side effects is apparently greatly increased in patients receiving high doses or in intervals greater than a year at a time. Then in March 2011, the FDA updated the drug safety communication indicating that it had determined that the use of high doses of PPIs for more than a year can increase the risk of osteoporosis and fractures of the hip, wrist and spine.
Heartburn Drug Side Effects
Proton pump inhibitor side effects have been found to include:
- Hip fractures
- Wrist fractures
- Spine fractures
- Abdominal pain
- Allergic reactions
- Heart attack
- Weight loss
- Erectile Dysfunction (ED)